Texas, 2019

Flood and Hail in Texas, May 25, 2019

May 25, 2019 · NWS AMA · 14 events in 9 counties and zones

A strong mid level low pressure trough over the western United States allowed the development of instability and favorable winds for the region in-conjunction with daytime heating. As a result, the afternoon of the 25th with the aforementioned conditions helped to develop multi-cell cluster of thunderstorms across the central and western Texas and Oklahoma Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong mid level low pressure trough over the western United States allowed the development of instability and favorable winds for the region in-conjunction with daytime heating. As a result, the afternoon of the 25th with the aforementioned conditions helped to develop multi-cell cluster of thunderstorms across the central and western Texas and Oklahoma Panhandles. Large hail up to half dollar size along with damaging wind gusts and wind damage report were received as these storms continued to move into the eastern combined TX and OK Panhandles as a congealed line of storms before exiting east of the region the evening of the 25th. Heavy rainfall also resulted in flooding reports in parts of the eastern Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 25, 1:07 PM CST, 18 minutes earlier.

Area forecast discussion, May 25, 1:07 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
207 PM CDT Sat May 25 2019

.DISCUSSION...
Short term information is seen in the mesoscale updated below,
with a near repeat expected on Sunday. Thunderstorms will be in
the forecast for the rest of the afternoon and evening, with a
brief lull in the activity early Sunday. For tomorrow afternoon,
expect another round of strong to severe thunderstorms, with an
increased amount of instability and wind shear. So, we expect to
be once again dealing with additional severe thunderstorms Sunday
afternoon and evening.

Once the storms finish tomorrow, Memorial Day appears to look
pretty good, except for a small chance of thunderstorms in in the
far eastern Texas Panhandle. Most of Monday will be dry and windy,
with increasing southwest winds and warm temperatures. Middle part
of the week also looks relatively dry, with rain and thunderstorm
chances increasing again by Thursday.

Fox

&&

.PREV DISCUSSION... /Issued 121 PM CDT Sat May 25 2019/

MESOSCALE UPDATE...

..Severe weather and heavy rain possible today...

* Synoptic Overview: Latest mid-level water vapor imagery reveals
  broad and relatively deep trough over the western third of the
  CONUS. This pattern will maintain southwest flow with very
  subtle perturbations, making it difficult to discern the areas
  of better lift in the mid/upper levels, especially given neutral
  height tendencies at H5. The visible channels indicate a
  cirrocumulus field crossing over the Texas Panhandle this
  morning which does suggest some upper level lift, most likely
  associated with right entrance region of 200mb jet streak
  stretched across the Oklahoma Panhandle up into Central Kansas.
  A 40 to 55 knot 500mb jet streak is also progged to shift east
  out of eastern NM this afternoon. More pronounced height falls
  are noted in near term model guidance at the 700mb level, with
  some indication of a minor trough axis. An EML noted in the 12z
  KAMA and KMAF RAOBs should be maintained resulting in very steep
  mid-level lapse rates throughout the day.

* Mesoscale: The dryline has retreated as far west as Roswell to
  Tucumcari, bending back northeast into southwest KS more as a
  stalled frontal boundary. Other more subtle boundaries likely
  exist from yesterdays convection (and potentially new outflow
  boundaries), but the initial focus for thunderstorm development
  will be along and east of the dryline, and along the stalled
  boundary near Texline to Elkhart, KS (which near term models
  suggest may lift further north as a quasi warm front this
  afternoon). The morning soundings at KAMA and KMAF showed a
  modest EML with 16 deg C warm nose around 775mb. Special 18z
  soundings at both sites suggested some warn nose cooling (down
  to around 15 deg C), but cap still present with MLCIN around 65
  J/kg. This sets up a "loaded gun" sounding considering the cap
  is weak and instability is moderate (MLCAPE ~2500 J/kg) and will
  likely increase to near 3500 J/kg as surface temperatures warm.
  If temperatures can warm to near 80 degrees, the cap will likely
  be breached, and any storms that develop will likely have very
  strong updrafts in a kinematic environment supporting 40 knots
  of deep layer bulk shear early on which is more than sufficient
  for supercells. Effective bulk shear is expected to increase to
  near 50 knots by late afternoon with enhanced mid level flow.
  Model hodographs become more impressive in the late afternoon
  and early evening in conjunction with a moderate low level jet.
  The 0-1km SRH is expected to increase into the 200 to 400
  m^2/s^2 range between 5 PM and 9 PM CDT. LCL heights are
  expected to be as low as 500m given BL moisture, with PWATs
  around 1.2 to 1.5 in.

* Threats: Discrete supercells capable of producing very large
  hail, possibly a few larger than baseballs, will be the main
  threat through about 5 PM. Strong winds associated with wet
  microburst and RFD is also possible, and may become more of a
  threat if storms can line out later in the evening before
  exiting our outlook area. A tornado threat increases during the
  late afternoon and early evening in addition to the hail/wind
  threat, favoring the eastern half of the Panhandles. If storms
  can remain discrete, streamwise vorticity will be maximized
  into the evening. A strong tornado can't be ruled out.

* Timing & Location: As of 17z, storms were already initiating
  east of the dryline nea Lovington, NM up to Clovis where lift
  associated with H7/H5 speed max is currently progged. These
  storms will likely move northeast into portion of the western
  and central Texas Panhandle through the early afternoon. Other
  storms will likely develop near the stalled boundary in the
  northwestern Texas Panhandle and western Oklahoma Panhandle
  later this afternoon. Mean storm motion is expected to be NNE at
  35 to 45 mph. However, directional shear will favor right moving
  supercells with a Bunkers Right Mover motion of NE at 25 to 35
  mph becoming more ENE by early evening.

* Summary: Large hail baseball size or larger and damaging wind
  gusts are possible in the western and central Texas Panhandle this
  afternoon. The hail and wind threat will shift into the eastern
  Panhandles this evening with an increasing tornado threat. Storms
  could also produce heavy rainfall, which would exacerbate flooding
  concerns in the eastern Panhandles.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...Flood Watch through Sunday morning for the following zones:
     Collingsworth...Donley...Gray...Hemphill...Lipscomb...
     Ochiltree...Roberts...Wheeler.

OK...Flood Watch through Sunday morning for the following zones:
     Beaver.

&&

7/14
Hazardous weather outlook, May 25, 2:52 AM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
352 AM CDT Sat May 25 2019

OKZ001>003-TXZ001>020-317-252100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
352 AM CDT Sat May 25 2019

...Severe Thunderstorms are expected areawide this afternoon and
evening...

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are expected this afternoon and
evening across the Texas and Oklahoma Panhandles. These storms
will be capable of producing hail up to baseball size or larger,
damaging wind gusts up to 70 mph, and tornadoes. In addition,
flooding concerns exist for the eastern Texas and Oklahoma
Panhandles as heavy rainfall is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are possible across the Texas and
Oklahoma Panhandles on Sunday, with large hail, damaging winds and
tornadoes possible. Thunderstorms are also possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today and possible on Sunday.

Bieda

In the hours before

Local storm report, May 25, 8:14 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
914 AM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             3 S BORGER              35.61N 101.40W
05/23/2019  M2.00 INCH       CARSON             TX   STORM CHASER

0409 PM     HAIL             1 N GRAY                36.56N 100.82W
05/23/2019  E1.00 INCH       BEAVER             OK   STORM CHASER

0413 PM     HAIL             1 WSW BRYANS CORNER     36.62N 100.83W
05/23/2019  E1.75 INCH       BEAVER             OK   EMERGENCY MNGR

0415 PM     HAIL             BRYANS CORNER           36.62N 100.82W
05/23/2019  E1.75 INCH       BEAVER             OK   PUBLIC

0436 PM     TORNADO          4 NE BRYANS CORNER      36.66N 100.77W
05/23/2019                   BEAVER             OK   STORM CHASER

0441 PM     HAIL             2 SW BORGER             35.64N 101.43W
05/23/2019  M0.88 INCH       HUTCHINSON         TX   STORM CHASER

0455 PM     HAIL             5 W FORGAN              36.91N 100.63W
05/23/2019  E0.88 INCH       BEAVER             OK   EMERGENCY MNGR

0515 PM     HAIL             2 NNW BUSHLAND          35.15N 101.95W
05/23/2019  M1.00 INCH       RANDALL            TX   NWS EMPLOYEE

0529 PM     HAIL             BUSHLAND                35.19N 102.06W
05/23/2019  M1.75 INCH       POTTER             TX   BROADCAST MEDIA

            LATE REPORT OF PING PONG TO GOLF BALL SIZE HAIL.

0530 PM     HAIL             BORGER                  35.66N 101.40W
05/23/2019  M1.00 INCH       HUTCHINSON         TX   SOCIAL MEDIA

            REPORT RECEIVED VIA TWITTER.

0534 PM     HAIL             6 NE AMARILLO           35.26N 101.74W
05/23/2019  M0.88 INCH       POTTER             TX   OFFICIAL NWS OBS

0545 PM     HAIL             2 S BORGER              35.63N 101.40W
05/23/2019  M1.25 INCH       HUTCHINSON         TX   TRAINED SPOTTER

0547 PM     HAIL             1 NNE BORGER            35.67N 101.39W
05/23/2019  M1.00 INCH       HUTCHINSON         TX   TRAINED SPOTTER

0550 PM     HAIL             2 SW BORGER             35.64N 101.43W
05/23/2019  E0.88 INCH       HUTCHINSON         TX   TRAINED SPOTTER

0620 PM     HAIL             12 S PERRYTON           36.22N 100.80W
05/23/2019  E1.75 INCH       OCHILTREE          TX   LAW ENFORCEMENT

0632 PM     HAIL             3 E VALLEY DE ORO       35.45N 102.06W
05/23/2019  M0.75 INCH       POTTER             TX   PUBLIC

0637 PM     HAIL             6 WNW TIMBERCREEK CANYO 35.07N 101.92W
05/23/2019  E1.00 INCH       RANDALL            TX   PUBLIC

            QUARTER SIZE HAIL REPORT VIA MPING.

0637 PM     HAIL             6 WNW TIMBERCREEK CANYO 35.08N 101.91W
05/23/2019  E1.00 INCH       RANDALL            TX   PUBLIC

            MPING REPORT.

0645 PM     HAIL             3 ENE UMBARGER          34.97N 102.06W
05/23/2019  E1.00 INCH       RANDALL            TX   TRAINED SPOTTER

0650 PM     HAIL             6 NNW CANYON            35.06N 101.95W
05/23/2019  M1.75 INCH       RANDALL            TX   TRAINED SPOTTER

0651 PM     HAIL             4 E PERRYTON            36.39N 100.73W
05/23/2019  E0.75 INCH       OCHILTREE          TX   PUBLIC

0656 PM     HAIL             8 N PAMPA               35.66N 100.96W
05/23/2019  M1.00 INCH       ROBERTS            TX   TRAINED SPOTTER

0658 PM     HAIL             6 NW TIMBERCREEK CANYON 35.12N 101.90W
05/23/2019  M1.00 INCH       RANDALL            TX   PUBLIC

0700 PM     HAIL             8 ESE BUSHLAND          35.13N 101.94W
05/23/2019  M1.00 INCH       RANDALL            TX   PUBLIC

0702 PM     TORNADO          12 SSW WOLF CREEK PARK  36.05N 100.73W
05/23/2019                   ROBERTS            TX   NWS STORM SURVEY

            NWS DAMAGE SURVEY INFORMATION FOUND THAT A TORNADO
            TOUCHDOWN OCCURRED 12 MILES SSW OF WOLF CREEK PARK AT
            0702 PM AND LIFTED AT 0733 PM APPROXIMATELY 10 MILES ESE
            OF WOLF CREEK PARK. THE TORNADO WAS RATED AS AN EF-2,
            WITH DAMAGE TO TREES, POWERLINES, OIL/NATURAL GAS FIELD
            EQUIPMENT AND SHEDS NOTED. IN ADDITION, A TRUCK WAS
            BLOWN OVER. THE TORNADO HAD A PATH 14.22 MILES AND 900
            YARDS WIDE.

0703 PM     HAIL             12 N PAMPA              35.72N 100.96W
05/23/2019  M1.50 INCH       ROBERTS            TX   TRAINED SPOTTER

0707 PM     TORNADO          11 WNW CODMAN           35.71N 100.93W
05/23/2019                   ROBERTS            TX   STORM CHASER

            BRIEF TORNADO TOUCHDOWN OBSERVED ON STORM CHASER
            LIVESTREAM.

0750 PM     HAIL             19 NW MIAMI             35.89N 100.88W
05/23/2019  E1.75 INCH       ROBERTS            TX   STORM CHASER

0826 PM     TORNADO          3 NNE FOLLETT           36.47N 100.12W
05/23/2019                   LIPSCOMB           TX   NWS STORM SURVEY

            NWS DAMAGE SURVEY INFORMATION FOUND THAT A TORNADO
            TOUCHDOWN FIRST OCCURRED 3 MILES NNE OF FOLLETT AT 0826
            PM CONTINUING TO OUN'S AREA AT 0847 PM AROUND 6 MILES
            NNW OF CATESBY. THE TORNADO WAS RATED AN EF-2 DUE TO
            FENCE, TREE, AND POWERLINE DAMAGE. THE TORNADO WAS ON
            THE GROUND FOR AT LEAST 10 MILES AND HAD A WIDTH OF 1400
            YARDS.

1021 PM     TSTM WND GST     1 SSW PANHANDLE         35.33N 101.39W
05/23/2019  M74 MPH          CARSON             TX   MESONET

            STRONG WINDS AND BLOWING DUST REPORTED.

1037 PM     TSTM WND GST     3 SW KINGSMILL          35.46N 101.10W
05/23/2019  E60 MPH          CARSON             TX   TRAINED SPOTTER

1044 PM     HAIL             4 SW MIAMI              35.65N 100.68W
05/23/2019  E1.00 INCH       ROBERTS            TX   PUBLIC

1055 PM     TSTM WND GST     5 NNW PAMPA             35.61N 101.00W
05/23/2019  M58 MPH          GRAY               TX   AWOS

1101 PM     TSTM WND GST     2 SSW WHITE DEER        35.41N 101.19W
05/23/2019  E60 MPH          CARSON             TX   TRAINED SPOTTER

1130 PM     HAIL             GLAZIER                 36.01N 100.26W
05/23/2019  E1.00 INCH       HEMPHILL           TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900737 AMA1900736 AMA1900735 AMA1900743 AMA1900778
AMA1900738 AMA1900739 AMA1900747 AMA1900777 AMA1900748 AMA1900740
AMA1900741 AMA1900742 AMA1900744 AMA1900745 AMA1900761 AMA1900746
AMA1900752 AMA1900749 AMA1900765 AMA1900751 AMA1900750 AMA1900756
AMA1900755 AMA1900780 AMA1900754 AMA1900757 AMA1900764 AMA1900766
AMA1900771 AMA1900772 AMA1900773 AMA1900774 AMA1900775 AMA1900776

3 confirmed tornadoes as of Saturday morning (5/25). The Bryan's
Corner tornado reports still needs investigating. Not included are
reports of landspout tornadoes / gustnadoes which also need
additional investigation.

Fox
Special weather statement, May 25, 12:51 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
151 PM CDT Sat May 25 2019

TXZ016-251915-
Deaf Smith TX-
151 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEAF SMITH COUNTY
UNTIL 215 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bootleg, or 23 miles northwest of Friona, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3498 10304 3518 10284 3519 10277 3497 10256
      3480 10304
TIME...MOT...LOC 1850Z 235DEG 21KT 3493 10293

Ward
Special weather statement, May 25, 1:08 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
208 PM CDT Sat May 25 2019

TXZ007-251945-
Moore TX-
208 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MOORE COUNTY UNTIL 245 PM
CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm over
Four Way, or 12 miles south of Dumas, moving north at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Dumas, Four Way and Masterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
the Panhandle of Texas.

LAT...LON 3597 10196 3587 10165 3562 10181 3562 10196
      3565 10205
TIME...MOT...LOC 1908Z 201DEG 19KT 3569 10192

Ward

The radar

The Amarillo radar (KAMA), 44 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Potter

When
May 25, 1:25 PM CST
Where
Potter County, 0.56 mi W of Valle de Oro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.450, -102.120

Hail, Deaf Smith

When
May 25, 2:15 PM CST
Where
Deaf Smith County, 7.11 mi WNW of Hereford
Measured
1.25 in hail
Reported by
Public
Coordinates
34.850, -102.520

Late report of half dollar hail with time estimated by radar.

Hail, Hutchinson

When
May 25, 2:20 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
1 in hail
Reported by
Public
Coordinates
35.660, -101.400

Hail, Hutchinson

When
May 25, 2:25 PM CST
Where
Hutchinson County, 1.32 mi WNW of Borger
Measured
1 in hail
Reported by
Social Media
Coordinates
35.680, -101.400

Late report of quarter size hail.

Hail, Armstrong

When
May 25, 2:38 PM CST
Where
Armstrong County, 0.69 mi S of Claude
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.110, -101.370

Late report of quarter size hail.

Hail, Donley

When
May 25, 3:19 PM CST
Where
Donley County, 2.27 mi E of Clarendon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.930, -100.860

Late report of quarter size hail while traveling along U.S. Highway 287. Time estimated from radar.

Hail, Donley

When
May 25, 3:48 PM CST
Where
Donley County, 2.27 mi E of Clarendon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.930, -100.860

Late report of quarter size hail while traveling along U.S. Highway 287. Time estimated from radar.

Thunderstorm Wind, Ochiltree

When
May 25, 3:58 PM CST
Where
Ochiltree County, 0.69 mi N of Perryton Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
36.410, -100.750

Thunderstorm Wind, Wheeler

When
May 25, 4:30 PM CST
Where
Wheeler County, 2.9 mi ENE of Wheeler
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.460, -100.220

Late report of 2 homes with roof damage. The first had the metal roof completely torn off and the other had a quarter of the roof shredded.

Hail, Oldham

When
May 25, 4:40 PM CST
Where
Oldham County, 19.94 mi W of Adrian
Measured
1.25 in hail
Reported by
Public
Coordinates
35.230, -103.030

Lat report of half dollar hail. Time estimated by radar.

Hail, Wheeler

When
May 25, 4:40 PM CST
Where
Wheeler County, 12.98 mi E of Shamrock
Measured
1.25 in hail
Reported by
Public
Coordinates
35.220, -100.020

Late report of half dollar hail. Time estimated by radar.

Thunderstorm Wind, Wheeler

When
May 25, 4:52 PM CST
Where
Wheeler County, 3.94 mi E of Wheeler
Measured
57 kt (66 mph) measured gust
Reported by
Other Federal Agency
Coordinates
35.450, -100.200

Wheeler RAWS site recorded 66 MPH peak gust.

Thunderstorm Wind, Wheeler

When
May 25, 5:01 PM CST
Where
Wheeler County, 4.56 mi E of Wheeler
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.440, -100.190

Trees uprooted. Time estimated by radar.

Flood, Collingsworth

When
May 25, 7:52 PM CST
Where
Collingsworth County, 0.93 mi SE of Wellington to 2.83 mi ESE of Wellington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.842, -100.207

Street flooding in town of Wellington and along Highway 83.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831784, 831785, 831786, 831787, 831788, 831789, 831790, 831791, 831792, 831793, 831794, 831795, 831796, 831797.